Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 7, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Jan 1, 2021, 8:34 AM CST. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2021, 8:34 AM CST (14:34 UTC)
- Expired
- Jan 1, 2021, 9:30 AM CST
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
766
WHUS54 KMOB 011434
SMWMOB
GMZ655-675-011530-
/O.NEW.KMOB.MA.W.0007.210101T1434Z-210101T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
834 AM CST Fri Jan 1 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
60 NM...
* Until 930 AM CST.
* At 833 AM CST, strong thunderstorms capable of producing wind
gusts of 34 knots or greater and waterspouts were located along a
line extending from 16 nm southwest of Okaloosa Deep Water Reef to
42 nm south of Oriskany Reef, moving northeast at 20 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Okaloosa Deep Water Reef and Oriskany Reef.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 2933 8644 2936 8648 2938 8654 2939 8669
2934 8697 2945 8694 3000 8705 3013 8702
3018 8640 2926 8640
TIME...MOT...LOC 1433Z 234DEG 19KT 2978 8675 2938 8673 2911 8694
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$1 follow-up statement
725
FZUS74 KMOB 011459
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
859 AM CST Fri Jan 1 2021
GMZ655-675-011530-
/O.CON.KMOB.MA.W.0007.000000T0000Z-210101T1530Z/
859 AM CST Fri Jan 1 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 930 AM CST...
For the following areas...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
At 858 AM CST, strong thunderstorms capable of producing wind gusts
to 40 knots and waterspouts were located along a line extending from
near Okaloosa Deep Water Reef to 37 nm southeast of Oriskany Reef to
60 nm south of Fort Walton Liberty Ship Reef, moving northeast at 20
knots.
HAZARD...Waterspouts and wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Okaloosa Deep Water Reef.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 2933 8644 2936 8648 2938 8654 2939 8669
2934 8696 2953 8691 2982 8676 3003 8673
3014 8640 2926 8640
TIME...MOT...LOC 1458Z 215DEG 20KT 2991 8654 2949 8667 2931 8675
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jan 1, 7:28 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 1, 7:28 AM CST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
728 AM CST Fri Jan 1 2021
.UPDATE...Have updated to remove pops mainly along and west of a
line from Mobile to Grove Hill, Alabama and also for the
expiration of a Coastal Flood Advisory that was in effect for
coastal Alabama. Am also updating for the expiration of a Small
Craft Advisory that was in effect for Mobile Bay, Perdido Bay and
the Mississippi Sound. /29
&&
.PREV DISCUSSION... /issued 555 AM CST Fri Jan 1 2021/
AVIATION...
12Z issuance...A cold front currently located over far western
Alabama continues eastward through the remainder of the area by
the early afternoon hours. Predominately MVFR ceilings ahead of
the front improve to VFR as the front moves through. Likewise,
showers with some embedded storms will also come to an end with
the passage of the front. South winds at 10-20 knots ahead of
the front switch to a southwesterly direction at 5 to 10 knots
with the passage of the front, eventually switching to a
northwesterly direction. /29
PREV DISCUSSION... /issued 437 AM CST Fri Jan 1 2021/
NEAR TERM UPDATE /Now Through Saturday/...An upper low and occluded
surface low centered over eastern Oklahoma lifts off towards the
Great Lakes through early this evening, with the upper low meanwhile
breaking down to an open wave. This system will have brought a cold
front to near the Alabama/Mississippi border by 12Z which continues
eastward through the remainder of the forecast area by shortly after
18Z. A 45-50 knot 850 mb flow over the forecast area will have
veered to the southwest by 12Z this morning and diminishes slightly
as the cold front continues through the remainder of the area. Ahead
of the front, model soundings show an unfavorable lapse rate which
may be as deep as the lowest 2 kft or so and is likely due to a
marine layer influence. At and above this layer, CAPE values look
to be around 500-750 J/kg. While 0-6 km bulk shear values remain
high and mostly 50-60 knots, helicity values above the unfavorable
lapse rate layer will depend on how deep this layer is, and could
range from 150-175 m2/s2 or just around 100 m2/s2. The Storm
Prediction Center has a marginal risk of severe roughly along and
east of a line from Camden to Gulf Shores, Alabama which looks good
given that there is uncertainty with the depth of the unfavorable
lapse rate layer. Will have likely to categorical pops this morning
over the eastern half of the area tapering to dry conditions over
the far western portion, then dry conditions develop over the
remainder of the area through the day. Have continued with a High
Surf Warning for beaches of the western Florida panhandle until 6 pm
today with a High Surf Advisory for the Alabama beaches. A High
Risk of rip currents continues through tonight (and may be able to
be ended by this evening), then a moderate risk follows for
Saturday. A Coastal Flood Advisory remains in effect until 6 am
this morning for coastal Alabama and the Mobile Bay area.
The cold front which moved through the forecast area today will
continue rather slowly eastward through tonight and eventually stall
from Georgia to near Apalachicola, Florida (and into the
northeastern Gulf). While the upper low ejected off towards the
Great Lakes, another upper trof will have meanwhile advanced into
the south central states. On Saturday, this next upper trof takes
on a negative tilt while lifting into Missouri and across the lower
Mississippi River valley, and a surface wave is expected to develop
on the portion of the frontal boundary over the northeastern Gulf
and then progresses into the Florida panhandle. This in turn will
support small rain chances returning late tonight to a portion of
the western Florida panhandle, with pops increasing during the day
to likely along and east of a line from Greenville to Gulf Shores,
Alabama (and tapering to slight chance over the western portion of
the area). This will mainly be in the form of rain, although some
embedded thunderstorms will be possible east of I-65. No severe
weather is expected. Highs today will mostly be in the upper 60s to
lower 70s then Saturday will be much cooler with highs ranging from
the upper 50s to mid 60s. Lows tonight generally range from the 40s
along and west of I-65 with lower 50s east of I-65. /29
SHORT TERM /Saturday night Through Sunday night/...Quieter
weather will begin to move in Saturday night and into Sunday as
the second upper shortwave trough moves out of the area. Zonal
flow aloft will develop in the wake of the two upper troughs that
brought showers and storms Friday and early Saturday. A few
lingering showers will be possible Sunday night as a weak surface
low races northeast across a stalled front extending northeast
across the central Florida Panhandle. Behind this system, drier
air will usher in. Surface high pressure builds over east Texas
and moves into southern Louisiana by Sunday night as the surface
front sags south into the central Gulf. This will lead to a rather
dry column with increasing surface subsidence.
Temperatures will be on the cooler side but not considerably cold
with lows Saturday night in the mid 30s west of I-65 and low 40s
east of I-65. With clear skies and a rather weak surface cold
advection, temperatures should warm up into the upper 50s on
Sunday. Sunday night will be a classic radiational cooling night
with clear skies, surface subsidence, dry air and light winds.
Temperatures will drop into the mid 30s north of I-10 and upper
30s to near 40 along the coast. BB/03
EXTENDED TERM /Monday Through Thursday/...Dry and seasonable
weather will continue into next week with rather zonal to slightly
northwest flow aloft. A weak shortwave will move through the
backside of the large scale east coast troughing but with little
moisture it will just be a reinforcing shot of drier air Monday
night into Tuesday. Upper ridging will begin to develop ahead of
the next impactful upper trough on Wednesday as the trough dives
into the Red River Valley. Some pops were added to the forecast
Thursday into Friday; however, significant timing discrepancies
and evolution of this system are noted in the model guidance
leading to a low confidence forecast. This will likely change over
the coming days and likely significant changes given how the last
system changed. Nonetheless, we will continue to monitor this as
our next potential system. Temperatures will be in the mid to
upper 60s throughout the period with lows mainly in the low to mid
40s. BB/03
MARINE...A Small Craft Advisory remains in effect for the Alabama
bays and sounds until 6 am this morning and until 9 am for the
western Florida bays to allow for the southerly flow to sufficiently
subside. A Small Craft Advisory remains in effect until 6 pm today
for the open Gulf waters to allow for winds and then seas to
sufficiently subside. A moderate to strong offshore flow develops
Saturday night which will likely require Small Craft Exercise
Caution headlines mainly for the open Gulf waters until the offshore
flow subsides on Sunday. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.
High Surf Advisory until 6 PM CST this evening for ALZ265-266.
FL...High Rip Current Risk through late tonight for FLZ202-204-206.
High Surf Warning until 6 PM CST this evening for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ634>636.
Small Craft Advisory until 6 PM CST this evening for GMZ650-655-
670-675.
&&
This product is also available on the web at:
http://weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 6:41 PM CST | Coastal Flood Advisory | MOB | Baldwin, Mobile | 11 hr |
| Dec 31, 10:08 PM CST | Special Marine Warning | MOB | 82 min | |
| Dec 31, 11:29 PM CST | Special Marine Warning | MOB | 91 min | |
| Jan 1, 12:32 AM CST | Special Marine Warning | MOB | 28 min | |
| Jan 1, 1:00 AM CST | Special Marine Warning | MOB | 90 min | |
| Jan 1, 2:16 AM CST | Special Marine Warning | MOB | 89 min | |
| Jan 1, 2:29 AM CST | Special Marine Warning | MOB | 32 min | |
| Jan 1, 9:30 AM CST | Special Marine Warning | MOB | 45 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.